Occurrence of an Abscopal Radiation Recall Phenomenon in a Glioblastoma Patient Treated with Nivolumab and Re-Irradiation

Wouter O. Van Seggelen, Filip Y. De Vos, Heike Röckmann, Marijke R. Van Dijk, Joost J.C. Verhoeff

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Glioblastoma multiforme is the most frequent primary brain tumor. The clinical course of glioblastoma is almost invariably fatal. Combined chemo-irradiation with temozolomide is currently the standard of care for newly diagnosed glioblastoma and concurrent Nivolumab, an anti-PD-1 monoclonal antibody is being studied for de novo glioblastoma. We present a 62-year old patient with glioblastoma, which was discovered during evaluation of sudden-onset moderate ataxia. Following craniotomy of the glial tumour he received chemo radiation. During this first-line treatment the patient participated in the CA209-548 phase III placebo controlled study investigating the addition of concurrent nivolumab. One month after the last administration of nivolumab after 60 weeks of study participation, magnetic resonance imaging scan showed progressive disease. Therefore stereotactic re-irradiation was given. Five days after completing radiation therapy and 50 days after his last nivolumab course he developed a mild diffuse generalized pruritic maculopapular exanthema. Skin biopsy was very indicative for a drug hypersensitivity reaction. The maculopapular rash and pruritus was successfully treated with moderate potency topical corticosteroids and prednisone. With the introduction of PD1/PD-L1 inhibitors and other immunotherapies tweaking the immune system to target cancer cells one can argue that once local radiation triggers a local immune mediated hypersensitivity reaction as seen in radiation recall dermatitis, the subsequent hypersensitivity reaction which would traditionally only be a local reaction is now possible to advance to more pronounced (systemic) reactions as seen in an abscopal effect. Therefore, we propose a combined name to coin this effect, the abscopal radiation recall phenomenon.

Original languageEnglish
Pages (from-to)896-900
Number of pages5
JournalCase Reports in Oncology
Volume12
Issue number3
DOIs
Publication statusPublished - 1 Sept 2019

Keywords

  • Abscopal effect
  • Glioblastoma
  • Nivolumab
  • Radiation recall

Fingerprint

Dive into the research topics of 'Occurrence of an Abscopal Radiation Recall Phenomenon in a Glioblastoma Patient Treated with Nivolumab and Re-Irradiation'. Together they form a unique fingerprint.

Cite this